Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Sep 13, 2009, 12:06 PM CDT for 4 parishes in Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2009, 12:06 PM CDT (17:06 UTC)
- Expired
- Sep 13, 2009, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 12:30 PM CDT | FLASH FLOOD | New Orleans, LA | A COUPLE OF VEHICLES STRANDED IN FLOODED UNDERPASS AT DOWNMAN ROAD AND HAYNES BLVD. SOME STREET FLOODING NEAR LAKEFRONT AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLIX 131706
FFWLIX
LAC051-071-075-087-132000-
/O.NEW.KLIX.FF.W.0023.090913T1706Z-090913T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1206 PM CDT SUN SEP 13 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
KENNER...HARVEY...AVONDALE...
WESTERN ORLEANS PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS...
EXTREME NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF BELLE CHASSE...
EXTREME WEST CENTRAL ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF CHALMETTE...
* UNTIL 300 PM CDT
* AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORM NEAR THE NEW ORLEANS METRO AREA PRODUCING HEAVY RAINFALL.
THIS STORM WAS MOVING NORTHEAST AT 20 MPH. A SECOND LINE OF STORMS
WILL MOVE ACROSS THE CITY SHORTLY AND PRODUCE ADDITIONAL RAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 2990 9026 2994 9027 3005 9027 3005 9024
3003 9018 3003 9012 3004 9011 3005 9001
3009 8993 3010 8987 2981 8997
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 8:44 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Sep 13, 8:44 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 844 AM CDT SUN SEP 13 2009 .UPDATE... ...SOUNDING DISCUSSION... NO PROBLEMS WITH THE FLIGHT THIS MORNING. ANOTHER MOIST AND INCREASINGLY UNSTABLE SOUNDING THIS MORNING WITH A PW OF 2.22 INCHES AND AN LI OF -4.5. A DEEP SOUTHERLY FLOW CONTINUES AS MOISTURE IS BEING PUMPED UP FROM THE AREA OF LOW PRESSURE TO THE WEST OF THE REGION. AREAS OF FOG FORMED THIS MORNING...PRIMARILY ON THE NORTH SHORE OF LAKE PONTCHARTRAIN WHERE DEW POINT DEPRESSIONS WERE AROUND ZERO UP TO AROUND 1300 FEET. && .PREV DISCUSSION... /ISSUED 425 AM CDT SUN SEP 13 2009/ ..MORE RAIN EXPECTED THROUGH MUCH OF THE FCST... SHORT TERM...WET PATTERN TO REMAIN IN OUR FUTURE. TWO UPPER LOWS ACROSS THE CONUS(ONE LOCATED OVER WY AND THE OTHER IN TX) HAVE ESSENTIALLY CREATED A BLOCKED UPPER PATTERN. THIS WILL GENERALLY LEAD TO MORE OF THE SAME WITH BOUTS OF MODERATE TO HEAVY SHRA WITH EMBEDDED TSRA OVER THE NEXT FEW DAYS AND POSSIBLY THROUGH MUCH OF THE WORK WEEK. PATCHY MODERATE TO DENSE FOG MAINLY OVER THE NORTHSHORE AND ALONG I-55 B/T THE LAKES DEVELOPED AFTER MIDNIGHT. THANKS TO THE HEAVY RAIN THAT OCCURRED YESTERDAY OVER THESE AREAS...ALONG WITH LITTLE MID AND HIGH CLOUDS AND VERY LIGHT WINDS HELPED TO GET FOG GOING. THE FOG SHOULD START TO BURN OFF WITH SUNRISE. TODAY...THE UPPER LOW OVER TX WILL CONTINUE TO PROVIDE SUFFICIENT LIFT ACROSS THE LOWER MS VALLEY TO GET CONVECTION GOING ONCE AGAIN. THIS APPEARS TO ALREADY BE EVIDENT IN THE 7Z WV WITH THE NEXT IMPULSE APPROACHING THE LOWER/MID TX COAST AND INCREASING SHRA/TSRA COVERAGE OVER THE NWRN GULF. THIS IMPULSE WILL CONTINUE TO ROUND THE UPPER LOW AND MOVE TWRDS THE CWA LATER THIS MORNING AND THROUGH THE AFTN. AMPLE MOISTURE IS ALREADY IN PLACE(PWS ABV 2.25) AND ONCE WE BEGIN TO FEEL THE EFFECTS OF THE APPROACHING IMPULSE RAIN COVERAGE WILL JUST INCREASE. RAIN WILL ALREADY BE MOVING IN FROM THE GULF BEFORE SUNRISE BUT I REALLY EXPECT TO SEE COVERAGE PICK UP AROUND 15/16Z AND LASTING THROUGH MUCH OF THE AFTN AS ANOTHER DECENT SHIELD OF RAIN WITH EMBEDDED TSRA MOVES ACROSS THE REGION. AS FOR THE RISK OF SVR...IT IS QUITE MINIMAL BUT THAT IS NOT TO SAY WE CANT SEE ANYTHING. OVERALL INSTABILITY IS LACKING BUT AS OUR SFC LOW TRIES TO TAKE SHAPE AND MOVE TWRDS THE SABINE RIVER WE WILL HAVE SOME LL WIND SHEAR TO WORK WITH. IF THERE ARE ANY BREAKS IN THE CLOUDS THE LL INSTABILITY WILL INCREASE AND WITH LCLS BEING QUITE LOW THIS WOULD ENHANCE THE RISK OF SEEING A WEAK TORNADO OR TWO...ESPECIALLY FROM ANY CELLS THAT DEVIATE FROM THE GENERAL FLOW. CONVECTION WILL ONCE AGAIN START TO WANE AS WE MOVE INTO THE EVN AND OVERNIGHT HRS AS TODAYS IMPULSE PULLS OUT BUT ONCE AGAIN LOOK FOR THE NEXT IMPULSE TO ROUND THE CORNER AND PUSH IN TOWARDS THE CWA DURING THE MID TO LATE MORNING HRS MON. MONDAY WILL LIKELY BE A CARBON COPY OF TODAY. ONE MORE THING FOR BOTH TODAY AND MON...EVEN THOUGH THE FLASH FLOOD WATCH HAS BEEN CANCELLED SHRA AND TSRA WILL STILL BE EFFICIENT AND WE ARE STILL EXPECTING WIDESPREAD 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS OVER THE NEXT TWO DAYS. /CAB/ LONG TERM...LOOK FOR THE WET WEATHER TO CONTINUE. THE ECMWF AND GFS ARE IN DECENT AGREEMENT THROUGH AT LEAST THU BUT BY THEN THERE ARE SOME DIFFERENCES IN HOW THE MDLS HANDLE THE UPPER PATTERN. RIGHT NOW CONFIDENCE IS QUITE LOW IN HOW THE PATTERN WILL EVOLVE BUT GIVEN THIS TYPE OF BLOCKING PATTERN I WILL LEAN TWRDS A SLOWER SOLN. IN THIS CASE IT IS THE GFS. BY TUE THE UPPER LOW WILL HAVE MADE VERY LITTLE PROGRESSION EWRD AND SHOULD GENERALLY BE OVER THE ARKLATEX. AS FOR THE BROAD SFC LOW IT WILL BASICALLY BE SITTING OVER THE LOWER MS VALLEY. WE WILL SEE ANOTHER IMPULSE APPROACH THE REGION SOMETIME BUT WITH LIFT IN GENERAL OVER THE REGION SCT TO NUMEROUS SHRA AND TSRA WILL BE PROBABLE ONCE AGAIN. NOT MUCH OF A CHANGE WED AS BOTH THE SFC AND UPPER LOW WILL MAKE LITTLE IF ANY PROGRESSION EAST. AS WE HEAD INTO THE SECOND HALF OF THE WEEK THINGS BEGIN TO CLOUD UP...NO PUN INTENDED. THE UPPER LOW THAT WAS OVER WY TODAY WILL BE UNDER CUT BY A RETROGRADING RIDGE ABV OUR UPPER LOW. THE OLD NRN UPPER LOW MAY THEN BEGIN TO OPEN UP AND DIVE SOUTH AS THE RIDGE RETROGRADES FURTHER IF IT DIGS DEEP ENOUGH IT COULD HELP TO OPEN AND THEN KICK OUR UPPER LOW OUT TO THE NE. THE BIGGEST DIFFERENCE IN THE ECMWF AND GFS WITH THIS SCENARIO IS TIMING. WELL...LIKE I MENTIONED EARLIER WITH A BLOCKING PATTERN THINGS TEND TO LEAN MORE TWRDS A SLOWER SOLN AND THAT IS WHAT I WILL DO AND BASICALLY JUST STICK WITH THE MEX GUI AT THIS TIME. /CAB/ AVIATION... AREA REMAINS IN A PRECIPITATION MINIMUM EARLY THIS MORNING. CURRENTLY VFR AT KMSY...MVFR AT KGPT AND KBTR...AND IFR AT KMCB. EXPECT THAT KMSY WILL DROP DOWN WITH MVFR CIGS IN THE NEXT COUPLE OF HOURS...WITH IFR TO LIFR CIGS AT THE OTHER 3 TERMINALS. BY MID MORNING MVFR CONDITIONS SHOULD PREVAIL WITH TEMPO IFR CIGS/VSBYS IN SHRA. MOST LIKELY TERMINAL TO EXPERIENCE THUNDER MIGHT BE KBTR...WILL REASSESS THEIR THREAT BEFORE ISSUING 12Z TAF PACKAGE. MOST PRECIPITATION SHOULD WIND DOWN BY 03Z MONDAY. WHEN 12Z PACKAGE IS ISSUED...WILL LIKELY BE CARRYING MVFR TO IFR CONDITIONS FOR THE 06Z-12Z TIME FRAME FOR KMCB. 35 MARINE... WINDS HAVE DEFINITELY ABATED COMPARED TO EARLIER IN THE EVENING...WITH ALL GULF BUOYS IN THE AREA BELOW 10 KNOTS...AND SEAS 2-3 FEET. OTHER THAN THE USUAL EVENING INCREASE IN WINDS TO BETWEEN 10 AND 15 KNOTS NEAR THE MISSISSIPPI COASTLINE...EXPECT ALL SITES TO REMAIN BELOW HEADLINE CRITERIA THROUGH MUCH OF THE WEEK. RELATIVELY LIGHT ONSHORE FLOW SHOULD PREVAIL THROUGH THURSDAY...WITH WEAK PRESSURE GRADIENTS OVER THE AREA. 35 && .PRELIMINARY POINT TEMPS/POPS... MCB 84 72 85 70 / 100 60 70 40 BTR 83 72 85 70 / 100 50 60 30 MSY 85 76 87 74 / 100 50 70 30 GPT 84 74 86 74 / 90 60 80 40 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Sep 13, 11:01 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1101 AM CDT SUN SEP 13 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-141100- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1101 AM CDT SUN SEP 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS AND WIDESPREAD THROUGHOUT THE AFTERNOON. THE MAIN CONCERNS WILL BE PERIODS OF VERY HEAVY RAINFALL THAT MAY CAUSE PONDING OF WATER IN LOW-LYING AND POORLY DRAINED AREAS. OCCASIONAL LIGHTNING AND WIND GUSTS 20 TO 25 MPH WILL ACCOMPANY THE STORMS. ISOLATED TROPICAL FUNNEL CLOUDS OR BRIEF TOUCH DOWN TORNADOES CAN NOT BE RULED OUT. WATERSPOUTS ARE POSSIBLE OVER AREA WATERWAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ABOVE NORMAL CHANCES OF THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH AT LEAST WEDNESDAY BEFORE DIMINISHING IN COVERAGE LATER IN THE WEEK. THE MAIN CONCERNS WILL REMAIN LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING. WATERSPOUTS WILL BE POSSIBLE UNDER MARINE SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER IF ANY HAZARDOUS WEATHER OCCURS PLEASE RELAY REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING 5 0 4 5 2 2 7 3 3 0 OR 9 8 5 6 4 9 0 3 5 7. 24/RR
In the hours before
Local storm report, Sep 13, 8:25 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
825 AM CDT SUN SEP 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM WATER SPOUT 7 NE LAPLACE 30.14N 90.39W
09/12/2009 GMZ530 LA LAW ENFORCEMENT
ST. JOHN SHERIFF OFFICE RELAYED REPORT OF WATER SPOUT
OVER LAKE PONTCHARTRAIN. TIME ESTIMATED BASED ON RADAR.
OFFICE OF EMERGENCY PREPAREDNESS WAS THE INITIAL SOURCE
OF REPORT.
&&
MEFFERSOThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 11:24 AM CDT | Tornado Warning | LIX | Tangipahoa | 21 min |
| Sep 13, 11:57 AM CDT | Special Marine Warning | LIX | 63 min | |
| Sep 13, 12:18 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena, Saint Tammany, Tangipahoa and 1 more | 117 min |
| Sep 13, 12:33 PM CDT | Special Marine Warning | LIX | 57 min | |
| Sep 13, 1:14 PM CDT | Areal Flood Advisory | LIX | Washington | 2 hr |
| Sep 13, 1:18 PM CDT | Special Marine Warning | LIX | 57 min | |
| Sep 13, 1:43 PM CDT | Special Marine Warning | LIX | 62 min | |
| Sep 13, 1:46 PM CDT | Special Marine Warning | LIX | 44 min | |
| Sep 13, 2:21 PM CDT | Special Marine Warning | LIX | 36 min | |
| Sep 13, 2:43 PM CDT | Special Marine Warning | LIX | 47 min | |
| Sep 13, 2:59 PM CDT | Special Marine Warning | LIX | 46 min | |
| Sep 13, 3:41 PM CDT | Special Marine Warning | LIX | 34 min | |
| Sep 13, 4:25 PM CDT | Special Marine Warning | LIX | 50 min |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.